Maine, 2002

Winter Weather in Maine, December 20, 2002

December 20, 2002 · NWS GYX · 8 events in 8 counties and zones

Warmer air moving northward ahead of a large low pressure center north of the Great Lakes combined with cold air near the ground to produce light freezing rain and mixed precipitation across inland sections of western Maine. The freezing rain caused slippery driving conditions across the area for the morning hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Warmer air moving northward ahead of a large low pressure center north of the Great Lakes combined with cold air near the ground to produce light freezing rain and mixed precipitation across inland sections of western Maine. The freezing rain caused slippery driving conditions across the area for the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 20, 2:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 20, 2:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 AM EST FRI DEC 20 2002

MAIN FCST PROBLEM WITH THIS PACKAGE IS THE EXTENT OF -FZRA THIS MRNG
AND WHETHER AN ADVISORY WL BE NEEDED THIS MRNG.

CI HAS OVERSPREAD THE ENTIRE FA THIS MRNG...AND SC/ST LEVEL MOIST IS
NOT FAR BHND.  THIS HAS STOPPED THE TEMP FALLS THIS MRNG....BUT A
LARGE PTN OF THE FA IS STILL BLO FRZG AFT 07Z.  THIS WL PROVIDE THE
BIGGEST FCST QUESTION FOR THIS PACKAGE.

ETL PROFILES FM ERN NYS AND THE ACRS NH AND WRN ME SHOW THE WAA IS
WELL UNDERWAY.  AWIPS RADAR MOSAIC SHOWS THE -RA IS ENCROACHING ON
ERN NYSAND PTNS OF MA.  00Z RAOBS WERE DRY...BUT BASED ON THE WAA
PATN IN PLACE...WUD EXPECT TO SEE THE PCPN CONT TO BREAK OUT RATHER
THAN MOV IN FM SW TO NE.

07Z SFC TEMP ANALYSIS SHOWS A GUD DEAL OF CNTRL AND SRN NH ARE STILL
AOB FRZG.  HOWEVER...NOT AS CONCERNED ABT THIS AS TEMPS HAVE BEEN
RISING THE PAST FEW HRS...AND WUD EXPECT ALL BUT THE MOST STUBBORN
VALLEYS HERE MAY HAVE A PROBLEM.  BASED ON THE LIMITED COVERAGE...WL
OPT NOT TO GO WITH A WWA FOR THESE AREAS...BUT MENTION SUM -FZRA
THIS MRNG.  THE SAME WL LIKELY BE TRUE FOR PTNS OF THE FOOTHILLS AND
ERN ZNS...MOSTLY BASED ON THE LATER ARRIVAL TIME.

HOWEVER...NOT AS CONVINCED THAT NHZ001-002 WL WARM UP ENUF TO AVOID
A MORE WIDESPREAD PROBLEM.  WL RAISE A WWA FOR THIS MRNG HERE BASED
ON THE PTNL FOR WIDER COVERAGE OF -FZRA...AS WELL AS COLD SURFACES
SINCE THESE AREAS DIDNT GET ABV FRZG THU.  THE LATER ARRIVAL TIME
FOR MEZ007>009 ALSO MAKES THIS PROBLEMATIC...BUT WL RAISE THE WWA
HERE AS WELL BASED ON THE PTNL FOR A FEW HRS OF -FZRA.  NOT MUCH QPF
EXPECTED DURG THIS PD...BUT SHUD BE ENUF FOR SLICK SPOTS.  BASED ON
THE ABV ON COORD WITH BTV AND CAR.  THANKS

AFT THIS...MODELS IN GUD AGREEMENT WRT TO TIMING WITH THE FNT.  WL
GO WITH HI POPS THUR TDY...AND MAY MENTION +RA THIS AFTN WAS THE FNT
APCHS.  MAY BE SUM ELEVATED CONVECTION AS THE OCCLUSION APCHS...BUT
WL OMIT FOR NOW.

WL INDICATE BECOMING WINDY LATE ALG THE CST AS SUM OF THE WINDS SHUD
MIX DOWN AS THE OCCLUSION APCHS.  ELSEWHERE...WINDS WL INCREASE AS
THE OCCLUSION CROSSES THE FA...BUT MAY LAST ONLY A COUPLE OF HRS.

FOR THE MOST PART...WL LEAN TWD THE MAV NUMBERS...WHICH APPEAR TO
HAVE A BETTER HANDLE ON THE TEMPS DISTRO THIS AFTN.

FOR TNGT...THERE APPEARS TO BE A CUTOFF OF PCPN A COUPLE OF HRS AFT
PASSAGE OF THE OCCLUSION.  WL BASE POPS ON THIS...AND KEEP A MENTION
EARLY FOR ALL ZNS...AND DROP OFF POPS A FEW HRS AFT 00Z.  CUD BE SUM
ROOM FOR ERROR HERE BASED ON OCCLUSION PASSSAGE...BUT THE DAYSHIFT
CAN REFINE LATER.

AFT THIS...THERE WL BE A GENERAL CROSS BARRIER FLO FOR THE MTNS
TNGT...AND WL CONT THE MENTION OF -SHSN AFT THE -RA ENDS.
ELSEWHERE...WL END PCPN B4 06Z AFT THE FLO BECOMES WLY.   THE AMS IS
NOT THAT COLD...SO WL FAVOR SLIGHTLY WARMER MOS NUMBERS FOR MINS.

FOR SAT...THE CROSS BARRIER FLO CONTS IN THE MTNS.  WL CONT WITH THE
MENTION OF SCT -SHSN...BUT WL MENTION A MIN POP.  BASED ON THE
FLO...WL CONT WITH A MENTION OF P/SUNNY SKIES IN ALL ZNS BU THE
MTNS.  AS MENTION EARLIER...THE AMS IS NOT THAT COLD BHND THE
OCCLUSION AND UP MAXES ABT 5 DEGREES FM PRVS GRIDS.

THE SAME GENERAL FLO CONTS SAT NGT AND SUN.  THE ETA SUGGESTS A MORE
AMPLIFIED S/W PASSAGE DURG THE AFTN...WHICH WUD IMPLY MORE CLDS FOR
SUN AFTN...ESP FOR SRN ZNS.  FOR NOW...WL LEAN TWD THE DRIER GFS AND
SEE IF THE ETA REMAINS INSISTENT ON THIS FTR.

NO OTHER CHANGES TO THE PUBLIC GRIDS.  WL LEAVE XMAS DAY AS IT IS
NOW...BUT THIS CUD CHANGE BASED ON THE ULTIMATE DISPOSITION OF THE
SFC LO PROGGED TO PASS S OF THE FA.

ON THE COASTAL WATERS...AS IS THE CASE IN MOST SITUATIONS WITH
INVERSION...JUST HOW MUCH WIND MIXES DOWN IS PROBLEMATIC.  CUD BE A
COUPLE OF NEAR GLW AS THE OCCLUSION APCHS...BUT WL CONT WITH THE SCA
FOR NOW.  WL INSERT THE MENTION OF GLW FOR SAT IN THE TIGHTENING FLO.

ISC GRIDS AVBL.  WRKCWF AVBL FOR COORD.  WRKZFP AVBL AFT 325 AM.  AS
ALWAYS...COMMENTS/OPINIONS WELCOME.

.GYX...WINTER WEATHER ADVISORY THIS MORNING NHZ001-002-MEZ007>009
       SCA.

HAYES
Hazardous weather outlook, Dec 20, 4:40 AM EST, 2 hours 20 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
440 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
LIGHT FREEZING RAIN IS EXPECTED THIS MORNING IN THE MOUNTAINS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE.  A WINTER WEATHER ADVISORY
IS IN EFFECT FOR THIS MORNING FOR THESE LOCATIONS.

SPOTTY FREEZING RAIN IS POSSIBLE IN PORTIONS OF CENTRAL AND SOUTHERN
NEW HAMPSHIRE...AS WELL AS INTERIOR PORTIONS OF CENTRAL AND SOUTHERN
MAINE.  WHILE NOT WIDESPREAD...LOCALLY SLICK DRIVING CONDITIONS MAY
OCCUR HERE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING FOR ICING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Androscoggin

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Franklin

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Southern Oxford

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
December 20, 7:00 AM EST to 12:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326353, 5326354, 5326355, 5326356, 5326357, 5326358, 5326359, 5326360.